A 17-year-old Washington State high school senior overdosed on a pain patch, causing some people to question the safety of pain treatment that is growing in popularity.
Worn on the skin, pain patches release powerful pain killers into the wearer's system.
The 17-year-old boy is still hospitalized and in critical condition after using a fentanyl patch without a prescription.
The teen reportedly got the drug from a fellow student at school, and took it while on other medications.
The fentanyl patch must be prescribed by a doctor and can be 80 times more powerful than morphine. It is usually only prescribed to people suffering from chronic pain.
The patch works similarly to the nicotine patch and the birth control patch by delivering medication through the skin on a time release system.
A Beaverton, Ore., man who did not want his name or face broadcast, told ABC affiliate KATU that a fentanyl overdose led to the death of his wife just two months ago.
The 65-year-old woman was prescribed the patch for stomach pain and took more than the prescribed amount.
"One patch is supposed to last for three days, and she used all five patches from Thursday to Sunday," the man said. "She was in such pain, she probably didn't really know what she was supposed to do."
He said he hopes others can learn from her story.
"The patch is one of many methods … that are very safe and effective and can be very dangerous when abused or used without the help of a physician," said Dr. Scott Fishman, chief of the pain medicine division at the University of California, Davis, and author of "The War on Pain." "There may be a perception that a patch is safer than a pill and that's certainly not the case."
Instead, Fishman said, patches need to be used with caution and care.
"Typically, an overdose starts with sedation," he said, "and progresses with a loss of consciousness and a loss of breathing.".